June 7, 2021

Background: Droperidol came onto the market in 1967 and, over time, became a frequently employed treatment of headache, nausea, agitation, acute pain, chronic pain, pain in the context of opioid-tolerance and refractory abdominal pain.  Unfortunately, in December 2011, the US Food and Drug Administration placed a black box on droperidol due to surveillance data showing increased prevalence of QT prolongation.  Most of these cases were due to high doses of droperidol ranging from 50 to 100 mgs. It’s also important to point out that QTc prolongation is not a patient centered outcome. A trial published by Nuttall et al of over 20,000 patients found ZERO cases of polymorphic VT or death at low doses of droperidol (0.625mg) [3].  Additionally, the Clinical Guidelines Committee of the American Academy of Emergency Medicine (AAEM) reviewed the literature in 2014 and found no evidence that low dose droperidol (under 2.5mg) was unsafe for use [4].

February 25, 2021

Background: Opioid-related emergency department visits have been increasing over the past two decades in correlation with increasing rates of heroin use in the United States. Naloxone, which is used to reverse heroin overdose, has a half-life of approximately 60 to 90 minutes (2). A 4 to 6 hour observation period after naloxone reversal has typically been recommended to account for a duration of 5 half-lives of naloxone, and Goldfrank’s Toxicologic Emergencies recommends several hours of observation following naloxone reversal of heroin overdose (2). Systematic reviews have recommended as low as a 1-hour observation period (3). However, early discharge may be dangerous given both the short half-life of naloxone and the possibility that the purported heroin may have been adulterated or may have been another substance entirely, such as fentanyl analogs. This study attempted to determine the safety of a 2-hour observation period after naloxone administration for heroin overdose, which was chosen based on the half-life of naloxone.

October 10, 2020

From Oct 6th – 8th, 2020, Haney Mallemat (@CriticalCareNow) and his team put on an absolutely amazing online critical care conference called ResusX Rewired.  ResusX is a conference designed by resuscitationists to provide clinicians with the most up to date skills and knowledge to help make a difference in your patients' lives.  Haney and his crew made a combination of short-format, high-yield lectures, and completely customizable small group sessions with procedural demos seem easy.  There were so many high-quality speakers and pearls that I learned from this conference that I wanted to archive them here in one post for reference and to share with our readers/followers.

October 1, 2020

Background Information: Cannabinoid Hyperemesis Syndrome (CHS) is characterized by the chronic use of cannabis paired with nausea, recurrent vomiting episodes and diffuse abdominal pain.1 The pathophysiology of CHS remains unclear and large systematic reviews of the literature have recommended up to 9 differing mechanisms as to why it occurs.2 The duration of cannabis use in CHS also widely varies with the majority of patients reporting daily use and beginning use early in life.2 In addition to the history of frequent cannabis use, patients’ self-reported relief of symptoms following hot showers or baths helps distinguish CHS from other cyclic vomiting syndromes. Treatment typically involves cessation of cannabis use however the authors of this randomized controlled pilot study wished to investigate the use of topical capsaicin cream when compared to placebo.

September 16, 2020

Take Home Points

  • Wernicke encephalopathy is characterized by ataxia, altered mental status and ophthalmoplegia but patients are unlikely to have all these components
  • Suspect Wernicke encephalopathy in any patient that is at risk of malnutrition or malabsorption and has any one of the classic symptoms
  • Prophylactic administration of thiamine 100 mg IV/IM to at risk patients can prevent development of the disease
  • Once Wernicke encephalopathy has developed, it must be treated with high-dose, IV thiamine
0